Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

June 7, 20214 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 7, 2021, 6:29 PM EDT for 4 counties in North Carolina. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2021, 6:29 PM EDT (22:29 UTC)
Expired
Jun 7, 2021, 7:45 PM EDT
In force
76 min
Issued by
NWS Raleigh, NC

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS82 KRAH 072229
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
629 PM EDT Mon Jun 7 2021
 
NCZ021-022-038-039-072345-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
629 PM EDT Mon Jun 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FORSYTH...DAVIDSON...
RANDOLPH AND GUILFORD COUNTIES THROUGH 745 PM EDT...

At 627 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Germanton to 7 miles
northwest of Badin Lake. Movement was east at 15 mph.

Wind gusts up to 40 mph, pea size hail, heavy rain of 1 to 2 inches 
per hour, and deadly cloud to ground lightning will be possible with 
these storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
Randleman, North Carolina Zoo, Thomasville, Kernersville and
Seagrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
outdoor objects.

These storms are producing torrential downpours. Use extra caution 
and slow down when driving through this area. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3626 8031 3624 7954 3552 7956 3551 8018
      3555 8021 3558 8021 3563 8026 3564 8029
      3567 8032
TIME...MOT...LOC 2227Z 251DEG 14KT 3625 8023 3552 8021 

$$

GIH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 7, 3:02 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 7, 3:02 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
302 PM EDT Mon Jun 7 2021

.SYNOPSIS...
An upper level ridge will remain strong near the region through mid-
week as a surface high pressure over Bermuda extends westward over
the Carolinas. A very warm and moist southerly flow will result.

&&

.NEAR TERM /TONIGHT/...
As of 220 PM Monday...

The area of showers and thunderstorms currently over the central and
northern coastal plain counties is being fueled by a NEWD moving
outflow boundary. These storms will move out of the area over the
next couple of hours. Meanwhile, back across the southern foothills
and southern mountains, lift from an upper level impulse moving
through the region is producing another area of convection that
will propagate ENEWD towards the Triad through the early evening.
Otherwise, in between these areas, a few pop-up showers and storms
will be possible through the early evening.

...Previous Discussion...

Continued warm and humid with a chance of afternoon and early
evening showers and thunderstorms...

Deep S-SWLY flow between the subtropical ridge centered over the SE
US Coast and a slow eastward moving upper low/trough, currently over
the Central Plains/Mid Ms Vally, will keep a very moist and humid
airmass(PWATS 1.75-2.0"; ~ 2 S.D. above normal)in place through much
of the upcoming work week. The main forcing mechanisms for lift,
consisting of daytime heating, seabreeze/outflow and weak upper
impulses, are all weak and thus should limit convective coverage and
intensity across the area. Biggest severe threat from any storms
will be locally heavy rainfall, due to the weak steering flow.
Convection will significantly diminish after sunset, with some
isolated showers possible overnight as widespread stratus/low clouds
develop over central NC.

Highs today will be a bit cooler due to higher moisture content and
cloud cover across the area. Highs in the mid to upper 80s. Lows
generally in the lower 70s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 300 PM Monday...

There will be very little difference in the synoptic pattern and
forcing across central NC as central NC remains sandwiched between
the subtropical ridge centered over the SE US coast and a
deamplifying trough drifting slowly east over the MS Valley.

The resultant deep SWLY flow aloft will continue to pump very moist
and humid air (PWATS ~2.0 SD above normal; sfc dewpoints lower to
mid 70s) into the region. Weak forcing via shortwave impulses
lingering over the area, diurnal heating, and seabreeze and
convective outflow will support scattered showers and thunderstorms.
Locally heavy rain and minor/nuisance flooding in poor drainage
areas will remain the primary hazard. Rain chances will decrease
after sunset, with some isolated showers possible overnight.

The high PWATS will support extensive cloudiness, including the slow
and gradually lifting of the morning stratus cloud layer, which will
retard and temper heating. Highs in the mid to upper 80s. Lows in the
upper 60s to lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 230 PM Monday...

Mid to upper level ridge over the Mid-Atlantic region with surface
trough on the lee side of the Appalachian Mountains will be
consistent for most of next week. As the strong Bermuda high
offshore remains stationary though at least Friday. As the moisture
flow remains consistent through the week, precipitable water values
will be near record values of 2 inches through most of the period.
With all the rainfall expected, by mid to late week there could be a
threat for flash flooding in areas, especially where areas are hit
with heavy rainfall for longer periods of time. By the end of the
work week and into the weekend a series of mid-level short wave
troughs will pass to the north, along with a surface cold front
attempting to move across our area not only giving us lower PoPs for
the weekend and a bit of a break from the heat. These features could
still support a slight chance of isolated thunderstorms  in the
afternoon over the weekend. Temperatures Wednesday through Friday
will be in the upper 80s low 90s while the weekend brings low to mid
80s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 145 PM Monday...

Through 18Z Tuesday: Any lingering MVFR ceilings leftover from
this morning's stratus cloud cover will lift to VFR between
18 to 20z. Isolated to scattered showers and thunderstorms
will produce brief periods of IFR to MVFR conditions in heavy
downpours through the early evening. Then overnight, given the very
moist and humid air in place, ceilings will once again lower to IFR
to MVFR at all TAF sites between 06 to 12z, with only patchy fog
limited visibility restrictions. Similarly to what we saw this
morning, expect ceilings to gradually lift to MVFR and then VFR
during the late morning to early afternoon, with scattered showers
and thunderstorms expected again on Tuesday.

After 18Z Tuesday: A moist and unstable airmass will support
scattered, mostly diurnal showers and thunderstorms through late
week. Sub-VFR restrictions in fog or stratus will also be possible
each morning, especially near TAF sites that see rain.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/PWB
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...CA
AVIATION...CBL
Hazardous weather outlook, Jun 7, 3:23 PM EDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
323 PM EDT Mon Jun 7 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
323 PM EDT Mon Jun 7 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 7, 5:10 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
510 PM EDT Mon Jun 7 2021

NCZ021-038-072230-
Forsyth NC-Davidson NC-
510 PM EDT Mon Jun 7 2021

...A LINE OF STRONG THUNDERSTORMS WEST OF THE TRIAD WILL AFFECT
FORSYTH AND DAVIDSON COUNTIES BETWEEN 530 PM AND 630 PM EDT...

At 508 PM EDT, Doppler radar was tracking a line of strong
thunderstorms west of the Triad, along a line extending from near
Arlington to near Cooleemee to Hidden Valley. Movement was east at
20 mph.

Wind gusts up to 40 mph, heavy rain of 1 to 2 inches per hour, and
deadly cloud to ground lightning will be possible with these storms.

Locations impacted include...
Winston-Salem, Lexington, Thomasville, Kernersville, Clemmons,
Bermuda Run, Huntsville, Linwood, Lewisville and Walkertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3611 8050 3614 8044 3626 8045 3626 8004
      3551 8007 3551 8018 3558 8021 3568 8033
      3572 8033 3574 8046 3583 8049 3584 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 2108Z 248DEG 16KT 3620 8080 3580 8060 3525 8078

GIH
Special weather statement, Jun 7, 5:56 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
556 PM EDT Mon Jun 7 2021

NCZ073-074-083-072315-
Stanly NC-Anson NC-Montgomery NC-
556 PM EDT Mon Jun 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ANSON...WESTERN
MONTGOMERY AND STANLY COUNTIES BETWEEN 615 PM AND 715 PM EDT...

At 554 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Spencer to Lancaster.
Movement was east at 20 mph.

Wind gusts up to 40 mph, pea size hail, heavy rain of 1 to 2 inches
per hour, and deadly cloud to ground lightning will be possible with
these storms.

Locations impacted include...
Albemarle, Wadesboro, Badin Lake, Ansonville, Plyler, Midland,
Polkton, Locust, Norwood and Badin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3550 8030 3550 7999 3515 7999 3514 8002
      3514 8008 3511 8007 3508 8000 3481 8000
      3481 8032 3519 8028 3517 8035 3518 8037
      3517 8039 3517 8042 3516 8044 3518 8050
      3519 8051
TIME...MOT...LOC 2154Z 256DEG 15KT 3574 8044 3471 8077

GIH
Special weather statement, Jun 7, 6:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
629 PM EDT Mon Jun 7 2021

NCZ021-022-038-039-072345-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
629 PM EDT Mon Jun 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FORSYTH...DAVIDSON...
RANDOLPH AND GUILFORD COUNTIES THROUGH 745 PM EDT...

At 627 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Germanton to 7 miles
northwest of Badin Lake. Movement was east at 15 mph.

Wind gusts up to 40 mph, pea size hail, heavy rain of 1 to 2 inches
per hour, and deadly cloud to ground lightning will be possible with
these storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
Randleman, North Carolina Zoo, Thomasville, Kernersville and
Seagrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
outdoor objects.

These storms are producing torrential downpours. Use extra caution
and slow down when driving through this area.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3626 8031 3624 7954 3552 7956 3551 8018
      3555 8021 3558 8021 3563 8026 3564 8029
      3567 8032
TIME...MOT...LOC 2227Z 251DEG 14KT 3625 8023 3552 8021

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 5:10 PM EDTSpecial Weather StatementRAHDavidson, Forsyth80 min
Jun 7, 5:56 PM EDTSpecial Weather StatementRAHAnson, Stanly79 min
Jun 7, 6:38 PM EDTAreal Flood AdvisoryRAHForsyth112 min
Jun 7, 7:15 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Richmond, Stanly75 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.